Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

A characterization of revolution quadrics by a system of partial differential equations


Author: Vladimir I. Oliker
Journal: Proc. Amer. Math. Soc. 138 (2010), 4075-4080
MSC (2010): Primary 53A05, 53C40
Published electronically: June 29, 2010
MathSciNet review: 2679628
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that existence of a global solution to a particular nonlinear system of second order partial differential equations on a complete connected Riemannian manifold has topological and geometric implications and that in the domain of positivity of such a solution, its reciprocal is the radial function of only one of the following rotationally symmetric hypersurfaces in $ {\mathbb{R}}^{n+1}$: paraboloid, ellipsoid, one sheet of a two-sheeted hyperboloid, and a hyperplane.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 53A05, 53C40

Retrieve articles in all journals with MSC (2010): 53A05, 53C40


Additional Information

Vladimir I. Oliker
Affiliation: Department of Mathematics and Computer Science, Emory University, Atlanta, Georgia 30322
Email: oliker@mathcs.emory.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-2010-10439-2
PII: S 0002-9939(2010)10439-2
Keywords: Hypersurfaces of revolution, Obata’s theorem
Received by editor(s): June 6, 2008
Received by editor(s) in revised form: February 20, 2009
Published electronically: June 29, 2010
Additional Notes: The research of the author was partially supported by National Science Foundation grant DMS-04-05622.
Communicated by: Matthew J. Gursky
Article copyright: © Copyright 2010 American Mathematical Society